Idaho, 2012

Damaging Wind in Idaho, April 23, 2012

April 23, 2012 · NWS BOI · 1 event in 1 county or zone

Severe thunderstorms moved through parts of Southwest Idaho on the 23th producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms moved through parts of Southwest Idaho on the 23th producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 23, 7:54 PM MST, 41 minutes earlier.

Area forecast discussion, Apr 23, 7:54 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
854 PM MDT MON APR 23 2012

.DISCUSSION...THUNDERSTORMS DYING DOWN AT SUNSET.  STORMS WERE AT
MAXIMUM STRENGTH AND COVERAGE AROUND 00Z WHEN THEY EXTENDED FROM SRN
MALHEUR COUNTY INTO SWRN IDAHO.  STORMS MOVED NNE AND THOSE IN IDAHO
HAD MUCH MORE LIGHTNING THAN THE ONES IN OREGON...THAT IS UNTIL
AROUND 02Z WHEN VERY ACTIVE STORMS DEVELOPED ALONG THE HARNEY/
MALHEUR COUNTY LINE.  AIR MASS WAS MOST UNSTABLE IN NRN ZONES AND WE
EXPECTED THAT STORMS WOULD STAY ACTIVE INTO LATE EVENING BUT THEY
HAVE NOT.  TUESDAY WX SHOULD BE ALMOST A REPEAT OF TODAY BUT NOT
QUITE AS WARM OR UNSTABLE.  STEADY COOLING THE REST OF THE WEEK
WITH LATEST PROGS SHOWING A COLD FRONT AND SHOWERS THURSDAY MORNING
...WRONG TIME OF DAY FOR A CONVECTIVE EVENT IN OREGON AND WRN
IDAHO...BUT POSSIBLY IN CENTRAL IDAHO THURSDAY AFTERNOON.  ALSO...
TURNING COLD ENOUGH FOR SNOW IN THE HIGHER MOUNTAINS THURSDAY...AND
AS LOW AS 5000 FEET IN NRN ZONES ON FRIDAY.  CURRENT FORECAST LOOKS
GOOD...NO UPDATES PLANNED THE REST OF THIS EVENING.

&&

.AVIATION...TONIGHT THROUGH TUESDAY MORNING SCATTERED THUNDERSTORMS
WILL CONTINUE OVER NORTHERN HARNEY...NORTHERN MALHEUR...AND BAKER
COUNTIES IN OREGON...AND THE CENTRAL IDAHO MOUNTAINS. TUESDAY
AFTERNOON EXPECT ISOLATED THUNDERSTORMS OVER MOST OF SOUTHEAST
OREGON AND SOUTHWEST IDAHO. SURFACE WINDS WILL BE LIGHT EXCEPT FOR
LOCAL GUSTS TO AROUND 40 KTS NEAR THUNDERSTORMS THIS EVENING. WINDS
ALOFT WILL BE FROM THE SOUTH UP TO 15 KTS AT 10K FEET MSL.

&&

.HYDROLOGY...SNOWMELT HAS KICKED INTO HIGH GEAR THE PAST COUPLE DAYS
WITH RECORD WARMTH SUPPORTING COLD AND SWIFT FLOWS AND SHARP RISES
ON MANY RIVERS AND CREEKS. SOME SMALL CREEKS IN BASINS WITH ABUNDANT
SNOWPACK MAY REACH BANKFULL WITH POTENTIAL FOR MINOR FLOODING OF
ADJACENT LOWLANDS.

THE MAIN CONCERN IS FOR LATER THIS WEEK WHEN AN UNSETTLED WEATHER
PATTERN DEVELOPS. ALTHOUGH THE TREND WILL BE FOR GRADUAL COOLING
THROUGH THE WEEK...TEMPERATURES WILL REMAIN PLENTY WARM FOR
SIGNIFICANT SNOWMELT. MEANWHILE...MOISTURE WILL BE ON THE INCREASE
WITH THE POTENTIAL FOR WIDESPREAD 1.0 TO 1.5 INCHES OF RAINFALL
ACROSS THE WEST CENTRAL AND BOISE MOUNTAINS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SNOWMELT COMBINED WITH RAINFALL MAY PUSH SOME OF THE
MAINSTEM RIVERS IN THESE AREAS TO BANKFULL BEFORE THE WEEKEND...
ESPECIALLY THE PAYETTE RIVER. SMALLER TRIBUTARY RIVERS AND CREEKS
WILL NEED TO BE MONITORED THROUGH THE WEEK AS WELL WITH POTENTIAL
FOR LOCALLY HEAVY DOWNPOURS ADDING TO THE RUNOFF.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...AT 2 PM MDT - A STRONG
RIDGE OF HIGH PRESSURE CONTINUED TO DOMINATE THE ENTIRE WESTERN
CONUS. EASTERN OREGON AND SOUTHWEST IDAHO REMAINED UNDER
SOUTHWESTERLY FLOW ALOFT...JUST WEST OF THE UPPER RIDGE AXIS.
UNSEASONABLY WARM TEMPERATURES AND STEEP LAPSE RATES WERE COMBINING
WITH LINGERING MOISTURE TO SPUR AFTERNOON CONVECTION. MEANWHILE...
TWO MINOR SHORTWAVES ARE EXPECTED TO MOVE NORTH INTO THE FORECAST
AREA BY LATE THIS AFTERNOON...ENHANCING CONVECTION ACROSS SOUTHEAST
OREGON AND SOUTH-CENTRAL IDAHO THROUGH THE EVENING HOURS. STRONGEST
WIND SHEAR VALUES WILL REMAIN WELL TO OUR WEST...AND ORGANIZED
CONVECTION IS NOT EXPECTED AT THIS TIME. THE MAIN OVERALL CONVECTIVE
CONCERN LOOKS TO BE WIND...WITH INVERTED-V PROFILES MORE TYPICAL OF
THE SUMMER MONTHS. MOST RECENT MODEL DEPICTIONS SHOW TODAY/S
CONVECTION PERSISTING THROUGH LATE TONIGHT...THEN REDEVELOPING IN A
SIMILAR MANNER TUESDAY AFTERNOON. ON WEDNESDAY...EXPECT INCREASED
CHANCES OF PRECIPITATION AND FALLING HEIGHTS/TEMPERATURES AS A DEEP
UPPER LOW APPROACHES THE PACIFIC NORTHWEST.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...SPLIT UPPER TROUGH
MOVING ON SHORE WEDNESDAY AND THROUGH THE INTERMOUNTAIN WEST
THURSDAY FOR MORE SHOWERS AND THUNDERSTORMS. BEST CHANCE FOR
THUNDERSTORMS WILL BE WEDNESDAY NIGHT WITH DECENT SHEAR AND
INSTABILITY ACROSS THE AREA. EXPECT WIDESPREAD RAIN SHOWERS ON
THURSDAY WITH PASSAGE OF THE TROUGH/COLD FRONT. CONVECTION WILL
BE LIMITED WITH COOLING TEMPERATURES AND CLOUD COVER. TEMPERATURES
WILL FALL BELOW NORMAL BY FRIDAY. MOIST ZONAL FLOW SETS UP SATURDAY
THROUGH EARLY NEXT WEEK FOR NEAR NORMAL TEMPERATURES AND CHANCES FOR
SHOWERS EVERY DAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JT
PREV SHORT TERM...MT
PREV LONG TERM....JDS/BB
HYDROLOGY...TL
Hazardous weather outlook, Apr 23, 9:50 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1050 AM MDT MON APR 23 2012

IDZ011>016-028>030-033-ORZ061>064-241200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
1050 AM MDT MON APR 23 2012 /950 AM PDT MON APR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS STARTING THIS
AFTERNOON AND LASTING THROUGH THE NIGHT. THE MAIN THREAT FROM
THESE STORMS WILL BE STRONG WINDS AT THE SURFACE...WITH GUSTS UP
TO 50 MPH.

WELL ABOVE NORMAL TEMPERATURES WILL INCREASE MOUNTAIN SNOWMELT
AND CAUSE SHARP RISES ON MANY WATERWAYS. CREEKS...STREAMS...AND
RIVERS WILL BE RUNNING DANGEROUSLY SWIFT AND COLD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWMELT WILL CONTINUE TO CAUSE CREEKS...STREAMS...AND RIVERS TO
RUN SWIFT AND COLD. SMALLER CREEKS AND STREAMS IN MOUNTAIN AREAS MAY
APPROACH BANKFULL.

.SPOTTER INFORMATION STATEMENT...

The radar

The Boise radar (KCBX), 103 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 23, 8:35 PM MST to 9:00 PM MST
Where
Washington County, Weiser to 5 mi NE of Weiser
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
44.250, -116.970

Wind damage including large tree limbs and power lines down was reported by a county official.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380126.